Louisiana, 2004

Flash Flood in Louisiana, May 12, 2004

May 12, 2004 · NWS LCH · 1 event in 1 county or zone

High water entered several homes and a school in Hathaway. Around 5 inches of rain had fallen overnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

High water entered several homes and a school in Hathaway. Around 5 inches of rain had fallen overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 12, 2:20 AM CST, 55 minutes earlier.

Area forecast discussion, May 12, 2:20 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 AM CDT WED MAY 12 2004

.SYNOPSIS...WET AND STORMY PATTERN TO CONTINUE INTO THE WEEKEND AS
HIGH PRESSURE REMAINS ALONG THE EAST COAST...HELPING TO DELAY THE
PASSAGE OF A HIGH AMPLITUDE WESTERN UPPER TROF. LOW PRESSURE OVER
THE PLAINS WILL CONTINUE A FAIRLY STRONG ONSHORE GRADIENT WITH LOW
LEVEL GULF MOISTURE JOINING UP WITH UPPER LEVEL PACIFIC MOISTURE.
UPPER LEVEL DISTURBANCES IN THE SOUTHWESTERLY UPPER FLOW WILL
CONTINUE TO TRIGGER FLARE UPS OF SHOWERS AND THUNDERSTORMS WITH
HEAVY RAINFALL. A SHIFT TO A MORE SEASONAL PRECIP PATTERN CAN BE
EXPECTED LATER THIS WEEKEND AS SURFACE HIGH PRESSURE BUILDS IN FROM
THE EAST...KEEPING MIGRATING UPPER TROFS NORTH OF THE REGION EARLY
NEXT WEEK.

&&

.DISCUSSION...LATEST IN A SERIES OF NEGATIVELY TILTED SHORTWAVES HAS
BEEN SLOW TO MOVE THROUGH. MESO ETA HAS THIS FEATURE INTO CEN AND
S CEN LA THIS AFTERNOON WHICH IS WHERE MY BEST POPS WILL BE.
CONVECTIVE FEEDBACK HAS BEEN AFFECTING GFS AND ETA SO WENT WITH
MORE CONSERVATIVE NGM. ANOTHER GOOD DOSE OF POPS ON THURSDAY AS A
ANOTHER SHORTWAVE HEADS INTO LOWER SE TX AND SW LA. GFS HAS BEEN
VERIFYING TEMPS WELL AND STAYED WITH THAT MODEL IN THIS PERSISTENT
PATTERN. MARINE FORECASTER ISSUING SCA AS GRADIENT NOW PRODUCING 25
KNOT WINDS IN THE WATERS.

.PRELIMINARY POINT TEMPS/POPS...
BPT  84  74  84  71 /  30  30  60  20
LCH  83  72  82  69 /  40  40  70  20
LFT  83  71  84  69 /  50  30  50  30
AEX  82  71  83  68 /  60  30  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SCA COASTAL WATERS GMZ450-455-470-475.
TX...SCA COASTAL WATERS GMZ470-475.

11/25
Hazardous weather outlook, May 11, 5:00 AM CST, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT TUE MAY 11 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
121100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY THIS AFTERNOON.
MEAN AREAL RAINWATER AMOUNTS WILL RANGE FROM 1/2 INCH ACROSS SOUTH
CENTRAL LOUISIANA TO 1 1/2 INCHES ACROSS SOUTHEAST TEXAS. LOCAL
AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE IN THE MORE STRONGER
THUNDERSTORMS. ALSO ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE
POSSIBLE THE PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY ON WEDNESDAY. ONCE AGAIN,
ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE. HOWEVER,
WIDESPREAD SEVERE WEATHER IS NOT LIKELY.  HIT-OR-MISS SHOWERS AND
THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

21

In the hours before

Local storm report, May 11, 11:39 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1239 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     CARENCRO                30.31N 92.04W
05/12/2004  50 MPH           LAFAYETTE          LA   PUBLIC

1205 AM     TSTM WND DMG     BRANCH                  30.35N 92.27W
05/12/2004                   ACADIA             LA   PUBLIC

            ROOF OFF HOUSE ON VICTOR ROAD.

1115 PM     TSTM WND GST     JENNINGS                30.22N 92.66W
05/11/2004  60 MPH           JEFFERSON DAVIS    LA   TRAINED SPOTTER

            SKYWARN SPOTTER ESTIMATED WINDS NEAR 60 MPH.

1050 PM     TSTM WND DMG     5 SW FENTON             30.31N 92.98W
05/11/2004                   JEFFERSON DAVIS    LA   LAW ENFORCEMENT

            JEFF DAVIS 911 REPORTS WIDESPREAD TREES AND POWER POLES
            DOWN IN WESTERN PORTION OF THE PARISH JUST EAST OF IOWA
            LEADING TO NUMEROUS POWER OUTAGES.

1050 PM     TORNADO          1 N LACASSINE           30.25N 92.92W
05/11/2004                   JEFFERSON DAVIS    LA   PUBLIC

            POSSIBLE TORNADO SPOTTED NEAR INTERSTATE 10 NORTH OF
            LACASSINE.

1040 PM     TSTM WND DMG     IOWA                    30.24N 93.01W
05/11/2004                   CALCASIEU          LA   FIRE DEPT/RESCUE

            BACK PART OF KINGS TRUCK STOP STRUCTURE COLLAPSED DUE TO
            STRONG WINDS.

1040 PM     TSTM WND DMG     IOWA                    30.24N 93.01W
05/11/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            NUMEROUS ELECTRICAL POLES DOWN AND ALL ELECTRICITY OUT IN
            THE TOWN.

0940 PM     FLOOD            PORT ARTHUR             29.90N 93.93W
05/11/2004                   JEFFERSON          TX   PUBLIC

            WACO AVENUE FLOODED BY SEVERAL INCHES OF WATER

&&

LGE
Local storm report, May 12, 12:34 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
134 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 AM     FLOOD            SULPHUR                 30.23N 93.36W
05/12/2004                   CALCASIEU          LA   PUBLIC

            REPORTS OF WATER IN HOMES AND ROADS IMPASSABLE IN
            NORTHWEST SECTION OF SULPHUR...OFF BURTON STREET NEAR
            CASS AND BRADY STREETS.

&&

LGE
Local storm report, May 12, 1:31 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
231 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     FLOOD            3 E LAKE CHARLES        30.21N 93.15W
05/12/2004                   CALCASIEU          LA   PUBLIC

            OPELOUSAS STREET...BETWEEN INTERSTATE 10 AND U.S. HIGHWAY
            90 OFF I-10 EXIT 36 IN THE CHLOE COMMUNITY...NEARLY
            IMPASSABLE DUE TO HIGH WATER.

&&

LGE
Local storm report, May 12, 1:48 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
248 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     10 E VILLE PLATTE       30.69N 92.11W
05/12/2004                   ST. LANDRY         LA   BROADCAST MEDIA

            PUBLIC REPORT OF A SHED THROWN ONTO THE ROOF OF A HOUSE,
            DAMAGING THE HOUSE, IN THE GRAND PRAIRIE COMMUNITY.

&&

LGE
Local storm report, May 12, 1:57 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
257 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLOOD            LAKE CHARLES            30.21N 93.20W
05/12/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            CALCASIEU PARISH 911 REPORTS NUMEROUS STREETS AROUND THE
            OPELOUSAS STREET/INTERSTATE 10 INTERCHANGE IN NORTH LAKE
            CHARLES FLOODED AND IMPASSABLE. ALSO REPORTS HIGH WATER
            AROUND KIRKMAN AND BELDEN STREETS.

0255 AM     FLOOD            GILLIS                  30.37N 93.20W
05/12/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            CALCASIEU PARISH 911 REPORTS NORTH PERKINS FERRY ROAD
            CLOSED DUE TO HIGH WATER.

&&

LGE
Local storm report, May 12, 2:37 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
337 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            3 E LAKE CHARLES        30.21N 93.15W
05/12/2004                   CALCASIEU          LA   PUBLIC

            PUBLIC REPORT OF HIGH WATER ON MC COWN ROAD AND OTHER
            NEARBY ROADS IN THE CHLOE COMMUNITY. ALSO REPORTED A
            LARGE SECTION OF TELEPHONE POLE IN THE ROAD ON MC COWN
            ROAD.

&&

LGE

The radar

The Lake Charles radar (KLCH), 42 km away, was scanning. The volume nearest the first event began at 09:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson Davis

When
May 12, 3:15 AM CST to 4:30 AM CST
Where
Jefferson Davis County, Hathaway
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
30.268, -92.814 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396403.